Alert archive / California / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 11, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Mar 4, 2009, 3:59 PM PST for Glenn County, California. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2009, 3:59 PM PST (23:59 UTC)
- Expired
- Mar 4, 2009, 4:45 PM PST
- In force
- 46 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
County Glenn County, CA
The radar
The Beale AFB radar (KBBX), 66 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 3:50 PM PST, 9 minutes earlier.
Area forecast discussion, Mar 4, 3:50 PM PST, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 350 PM PST WED MAR 4 2009 .DISCUSSION... THUNDERSTORMS POPPING UP IN THE VALLEY WITHIN THE LAST FEW HOURS. SEVERE THUNDERSTORMS NEAR INTERSTATE 5...ONE CLOSE TO COTTONWOOD AND ANOTHER NEAR ARTOIS. RECEIVED A PHONE CALL REPORTING GUMBALL SIZED HAIL WITH THE SYSTEM NEAR COTTONWOOD AND NICKLE SIZED HAIL NEAR ARTOIS. THE THUNDERSTORM NEAR ARTOIS APPEARS TO BE ANCHORED AND MOTORISTS SHOULD BE CAUTIOUS DRIVING NEAR THAT SECTION OF I-5. ISOLATED THUNDERSTORMS EXPECTED TO CONTINUE INTO THE EVENING BUT CONVECTIVE ACTIVITY SHOULD DIMINISH QUICKLY AFTER SUNSET. SHOWER ACTIVITY THIS EVENING AND OVERNIGHT SHOULD BE LIGHT WITH RAIN TOTALS LESS THAN A TENTH OF AN INCH IN THE VALLEY AND SNOW UP TO 3 INCHES ALONG THE WESTERN SLOPES OF MOUNTAINS IN THE NORTHERN SIERRA AND WESTERN PLUMAS COUNTY. THE UPPER LEVEL TROUGH CAUSING OUR RECENT WEATHER CONTINUES TO MOVE EASTWARD. AN EMBEDDED SHORT WAVE IS ROUNDING THE TROUGH BASE AND SHOULD MOVE INLAND SOUTH OF THE BAY AREA LATER THIS EVENING. SHOWER ACTIVITY WITHIN OUR CWA WILL CONTINUE TO LESSEN TOMORROW AS A REMNANT VORTICITY MAX FROM THE TROUGH SWINGS SOUTHWARD ALONG THE COAST TOWARDS SOCAL. SLIGHT CHANCE OF RAIN AND SNOW SHOWERS FOR TOMORROW MORNING INTO THE AFTERNOON BUT EXPECT THUNDERSTORM ACTIVITY TO BE LIMITED TO THE SOUTHERN SACRAMENTO COUNTY AND NORTHERN SAN JOAQUIN VALLEY. JBB HIGH PRESSURE IS FORECAST TO BUILD ACROSS THE EASTERN PACIFIC BY FRIDAY...HOWEVER THE TAIL END OF ANOTHER WEATHER SYSTEM DROPPING SOUTHWARD THROUGH THE NORTHERN ROCKIES AND GREAT BASIN MAY BRING SOME SHOWERS TO THE REGION THURSDAY NIGHT INTO FRIDAY AS IT PASSES TO OUR EAST. MOSTLY DRY WEATHER IS EXPECTED SATURDAY IN ITS WAKE AS HIGH PRESSURE BUILDS ACROSS THE REGION. DR && .EXTENDED (SATURDAY NIGHT THROUGH WEDNESDAY)... RELATIVELY BENIGN WEATHER PATTERN EXPECTED FOR MOST OF THE EXTENDED PERIOD. A COLD UPPER TROUGH IS EXPECTED TO SKIRT NORTHERN CALIFORNIA SUNDAY NIGHT INTO MONDAY. IT IS STILL UNCERTAIN HOW FAR WEST THIS TROUGH WILL PUSH BEFORE SWINGING EASTWARD. THE GFS BRINGS IT SOUTH INTO NEVADA BEFORE SWINGING IT EASTWARD WHEREAS THE ECMWF BRINGS IT INTO NORTHERN CALIFORNIA...WITH THE ECMWF BEING THE WETTER SOLUTION. THE GFS HAS THE BETTER RECENT TRACK RECORD...BUT HAVE COMPROMISED BETWEEN THE TWO MODELS FOR NOW AND LEFT A SLIGHT CHANCE OF PRECIPITATION FOR THE MOUNTAINS. AFTER THIS STORM MOVES EASTWARD HIGH PRESSURE WILL BUILD INTO THE AREA. DANG && .AVIATION... SCATTERED SHOWERS TODAY ACROSS INTERIOR NORTHERN CALIFORNIA AS AN UPPER LEVEL TROUGH SLOWLY SLIDES SOUTHWARD ACROSS THE AREA. GENERALLY VFR CONDITIONS ARE EXPECTED WITH ISOLATED MVFR IN SHOWERS. INSTABILITY MAY GENERATE ISOLATED TS THIS AFTERNOON AND EVENING WITH THE POSSIBILITY OF SMALL HAIL. SNOW LEVELS WILL REMAIN IN THE 2000-3000 FT RANGE THROUGH TONIGHT. && .STO WATCHES/WARNINGS/ADVISORIES... NONE &&
Hazardous weather outlook, Mar 4, 5:45 AM PST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 545 AM PST WED MAR 4 2009 CAZ013>019-063-064-066>069-051500- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 545 AM PST WED MAR 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY PERIODS OF HEAVY SNOW WILL CONTINUE THIS MORNING ACROSS THE NORTHERN SIERRA NEVADA AND EXTREME SOUTHERN CASCADE RANGE...ESPECIALLY TO THE SOUTH OF INTERSTATE 80. THE SNOW IS EXPECTED TO TAPER OFF TO OCCASIONAL SHOWERS BY LATE MORNING. IN THE VALLEY...ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR AGAIN THIS AFTERNOON WITH LARGE AMOUNTS OF SMALL HAIL EXPECTED TO BE THE PRIMARY THREAT FROM ANY STRONGER STORMS THAT DEVELOP. * WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
In the hours before
Special weather statement, Mar 4, 11:30 AM PST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 1130 AM PST WED MAR 04 2009 CAZ013>019-063-064-066>069-050300- 1130 AM PST WED MAR 04 2009 ...RAIN AND SNOWFALL TOTALS THROUGHOUT INTERIOR NORTHERN CALIFORNIA FROM SATURDAY FEB 24 THROUGH MONDAY MARCH 4... A TROUGH OF LOW PRESSURE DEVELOPED OFF OF THE CALIFORNIA COAST THIS WEEKEND...SENDING A SERIES OF SYSTEMS ACROSS NORTHERN CALIFORNIA STARTING SATURDAY NIGHT AND CONTINUING THROUGH THIS MORNING. THESE SYSTEMS STARTED OUT ON THE WARM SIDE...WITH SNOW LEVELS PRIMARILY RANGING ABOVE 6000 AND 7000 FEET. COLDER AIR FINALLY MOVED INTO THE REGION MONDAY NIGHT AND TUESDAY...WITH SNOW LEVELS FALLING TO BETWEEN 2500 AND 3000 FEET BY TUESDAY EVENING. THEREFORE...THE MAJORITY OF THE PRECIPITATION FELL AS RAIN. THE FOLLOWING ARE STORM TOTALS AND LIQUID EQUIVALENTS FROM THESE STORMS...AND FINAL SNOW DEPTHS REPORTED AT SOME OF THE RECORDING SITES. ...RAIN TOTALS FROM THE ASOS AND COOP OBSERVERS... SHASTA DAM...........(EL 1075)......4.60 REDDING..............(EL 502).......0.94 RED BLUFF............(EL 349).......1.02 CHICO................(EL 238).......1.77 OROVILLE.............(EL 192).......1.94 PARADISE.............(EL 1750)......3.88 MARYSVILLE...........(EL 62)........1.85 KONOCTI..............(EL 2163)......4.88 SACRAMENTO...........(EL 25)........1.75 SACRAMENTO EXECUTIVE.(EL 21)........1.90 SACRAMENTO INTERNATIONAL.(EL 25)....2.08 VACAVILLE............(EL 113).......1.87 STOCKTON.............(EL 27)........0.52 MODESTO..............(EL 97)........0.45 GRASS VALLEY.........(EL 2500)......4.79 SUTTER HILL..........(EL 1300)......2.82 SAN ANDREAS..........(EL 1100)......2.41 SONORA...............(EL 1750)......4.36 ...LIQUID EQUIVALENT TOTALS SINCE SATURDAY EVENING AND SNOW DEPTH FROM THE ASOS AND COOP OBSERVERS... BURNEY...............(EL 3158)......2.91 INCHES....T QUINCY...............(EL 3408)......6.79 INCHES....7 INCHES CHESTER..............(EL 4525)......4.14 INCHES....13 INCHES MINERAL..............(EL 4875)......8.11 INCHES....18 INCHES BLUE CANYON..........(EL 5280)......4.87 INCHES....60 INCHES ...RAIN TOTALS FROM THE COCORAHS AND SPOTTER OBSERVERS SINCE SATURDAY EVENING... STOCKTON 2.1NW.............(EL 7)...........0.92 STOCKTON 3.3SE.............(EL 23)..........0.87 SACRAMENTO 2.0SE...........(EL 34)..........2.05 STOCKTON 5.8NNE............(EL 35)..........1.15 TRACY 2.1W.................(EL 37)..........0.37 LODI 1.0NNW................(EL 43)..........1.28 CARMICHAEL 0.9S............(EL 108).........1.71 CARMICHAEL 1.4W............(EL 109).........1.94 CARMICHAEL 0.9NE...........(EL 130).........1.75 FOLSOM 2.4SW...............(EL 194).........1.92 FOLSOM 1.2SSE..............(EL 362).........2.09 COTTONWOOD 0.5NNE..........(EL 452).........1.06 LAKE OF THE PINES 4.7NWN...(EL 1510)........3.24 LAKE OF THE PINES 1.3NNW...(EL 1528)........3.60 LAKE OF THE PINES 1.0WSW...(EL 1576)........3.11 SIMS.......................(EL 1650).......13.84 ALTA SIERRA 2.3WSW.........(EL 1677)........4.09 SONORA 0.4W................(EL 1771)........4.09 ALTA SIERRA 1.3S...........(EL 2154)........3.51 ALTA SIERRA 0.4WSW.........(EL 2303)........3.75 GRASS VALLEY 2.4S..........(EL 2331)........4.10 GRASS VALLEY 0.6NNW........(EL 2661)........5.00 PACIFIC HOUSE..............(EL 3450)........7.46 SHINGLETOWN 5.3ENE.........(EL 3964)........3.86 KINGVALE 1.3WSW............(EL 6035)........8.51...SNOW...96 INCHES ...SKI AREAS... SNOWFALL LAST 24 HOURS STORM TOTAL SIERRA AT TAHOE.............36 TO 48 INCHES...53 INCHES BOREAL......................34 TO 40 INCHES...57 TO 64 INCHES KIRKWOOD....................43 TO 48 INCHES...53 TO 64 INCHES SUGAR BOWL..................25 TO 37 INCHES...49 TO 68 INCHES PALMER
Special weather statement, Mar 4, 11:30 AM PST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE SACRAMENTO CA 1130 AM PST WED MAR 04 2009 CAZ013>019-063-064-066>069-050300- 1130 AM PST WED MAR 04 2009 ...RAIN AND SNOWFALL TOTALS THROUGHOUT INTERIOR NORTHERN CALIFORNIA FROM SATURDAY FEBRUARY 28 THROUGH WEDNESDAY MARCH 4... A TROUGH OF LOW PRESSURE DEVELOPED OFF OF THE CALIFORNIA COAST THIS WEEKEND...SENDING A SERIES OF SYSTEMS ACROSS NORTHERN CALIFORNIA STARTING SATURDAY NIGHT AND CONTINUING THROUGH THIS MORNING. THESE SYSTEMS STARTED OUT ON THE WARM SIDE...WITH SNOW LEVELS PRIMARILY RANGING ABOVE 6000 AND 7000 FEET. COLDER AIR FINALLY MOVED INTO THE REGION MONDAY NIGHT AND TUESDAY...WITH SNOW LEVELS FALLING TO BETWEEN 2500 AND 3000 FEET BY TUESDAY EVENING. THEREFORE...THE MAJORITY OF THE PRECIPITATION FELL AS RAIN. THE FOLLOWING ARE STORM TOTALS AND LIQUID EQUIVALENTS FROM THESE STORMS...AND FINAL SNOW DEPTHS REPORTED AT SOME OF THE RECORDING SITES. ...RAIN TOTALS FROM THE ASOS AND COOP OBSERVERS... SHASTA DAM...........(EL 1075)......4.60 REDDING..............(EL 502).......0.94 RED BLUFF............(EL 349).......1.02 CHICO................(EL 238).......1.77 OROVILLE.............(EL 192).......1.94 PARADISE.............(EL 1750)......3.88 MARYSVILLE...........(EL 62)........1.85 KONOCTI..............(EL 2163)......4.88 SACRAMENTO...........(EL 25)........1.75 SACRAMENTO EXECUTIVE.(EL 21)........1.90 SACRAMENTO INTERNATIONAL.(EL 25)....2.08 VACAVILLE............(EL 113).......1.87 STOCKTON.............(EL 27)........0.52 MODESTO..............(EL 97)........0.45 GRASS VALLEY.........(EL 2500)......4.79 SUTTER HILL..........(EL 1300)......2.82 SAN ANDREAS..........(EL 1100)......2.41 SONORA...............(EL 1750)......4.36 ...LIQUID EQUIVALENT TOTALS SINCE SATURDAY EVENING AND SNOW DEPTH FROM THE ASOS AND COOP OBSERVERS... BURNEY...............(EL 3158)......2.91 INCHES....T QUINCY...............(EL 3408)......6.79 INCHES....7 INCHES CHESTER..............(EL 4525)......4.14 INCHES....13 INCHES MINERAL..............(EL 4875)......8.11 INCHES....18 INCHES BLUE CANYON..........(EL 5280)......4.87 INCHES....60 INCHES ...RAIN TOTALS FROM THE COCORAHS AND SPOTTER OBSERVERS SINCE SATURDAY EVENING... STOCKTON 2.1NW.............(EL 7)...........0.92 STOCKTON 3.3SE.............(EL 23)..........0.87 SACRAMENTO 2.0SE...........(EL 34)..........2.05 STOCKTON 5.8NNE............(EL 35)..........1.15 TRACY 2.1W.................(EL 37)..........0.37 LODI 1.0NNW................(EL 43)..........1.28 CARMICHAEL 0.9S............(EL 108).........1.71 CARMICHAEL 1.4W............(EL 109).........1.94 CARMICHAEL 0.9NE...........(EL 130).........1.75 FOLSOM 2.4SW...............(EL 194).........1.92 FOLSOM 1.2SSE..............(EL 362).........2.09 COTTONWOOD 0.5NNE..........(EL 452).........1.06 LAKE OF THE PINES 4.7NWN...(EL 1510)........3.24 LAKE OF THE PINES 1.3NNW...(EL 1528)........3.60 LAKE OF THE PINES 1.0WSW...(EL 1576)........3.11 SIMS.......................(EL 1650).......13.84 ALTA SIERRA 2.3WSW.........(EL 1677)........4.09 SONORA 0.4W................(EL 1771)........4.09 ALTA SIERRA 1.3S...........(EL 2154)........3.51 ALTA SIERRA 0.4WSW.........(EL 2303)........3.75 GRASS VALLEY 2.4S..........(EL 2331)........4.10 GRASS VALLEY 0.6NNW........(EL 2661)........5.00 PACIFIC HOUSE..............(EL 3450)........7.46 SHINGLETOWN 5.3ENE.........(EL 3964)........3.86 KINGVALE 1.3WSW............(EL 6035)........8.51...SNOW...96 INCHES ...SKI AREAS... SNOWFALL LAST 24 HOURS STORM TOTAL SIERRA AT TAHOE.............36 TO 48 INCHES...53 INCHES BOREAL......................34 TO 40 INCHES...57 TO 64 INCHES KIRKWOOD....................43 TO 48 INCHES...53 TO 64 INCHES SUGAR BOWL..................25 TO 37 INCHES...49 TO 68 INCHES PALMER
Local storm report, Mar 4, 3:38 PM PST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
338 PM PST WED MAR 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL S COTTONWOOD 40.39N 122.28W
03/04/2009 E0.25 INCH SHASTA CA LAW ENFORCEMENT
CHP IS REPORTING 1 1/2 TO 2 INCHES OF HAIL ON THE ROADWAY
COVERING PORTIONS OF INTERSTATE 5.
0259 PM HAIL 5 NE WILLOWS 39.57N 122.13W
03/04/2009 E0.25 INCH GLENN CA LAW ENFORCEMENT
THE GLENN COUNTY SHERRIFS REPORTED NICKEL SIZE HAIL IN
FRUTO.
&&
CPALMERThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 5:34 PM PST | Severe Thunderstorm Warning | STO | Butte, Glenn, Tehama | 26 min |
| Mar 4, 2:37 PM PST | Severe Thunderstorm Warning | STO | Shasta, Tehama | 23 min |
| Mar 4, 2:44 PM PST | Severe Thunderstorm Warning | STO | Glenn | 31 min |
| Mar 4, 2:59 PM PST | Severe Thunderstorm Warning | STO | Shasta, Tehama | 31 min |
| Mar 4, 3:13 PM PST | Severe Thunderstorm Warning | STO | Glenn | 47 min |
| Mar 4, 3:23 PM PST | Severe Thunderstorm Warning | STO | Shasta, Tehama | 37 min |
Nearby
Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.